Alert archive / Oregon / Gale Warnings in 2023
Gale Warning 39, NWS Medford, OR
NWS Medford, OR issued this gale warning at Dec 28, 2023, 2:35 PM PST. It took effect at Dec 29, 2023, 1:00 AM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2023, 2:35 PM PST (22:35 UTC)
- In effect from
- Dec 29, 2023, 1:00 AM PST
- Expired
- Dec 29, 2023, 4:00 PM PST
- In force
- 15 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
170 WHUS76 KMFR 282235 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 235 PM PST Thu Dec 28 2023 PZZ370-376-291145- /O.EXT.KMFR.SE.W.0069.000000T0000Z-231229T0900Z/ /O.UPG.KMFR.GL.A.0032.231229T0900Z-231229T2100Z/ /O.NEW.KMFR.GL.W.0039.231229T0900Z-231229T2100Z/ /O.NEW.KMFR.SE.W.0070.231229T2100Z-231230T1200Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 235 PM PST Thu Dec 28 2023 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 1 AM PST FRIDAY... ...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM PST FRIDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 PM FRIDAY TO 4 AM PST SATURDAY... * WHAT...For the first Hazardous Seas Warning, very steep and hazardous seas 15 to 20 ft at 15 seconds. For the Gale Warning, southeast winds 25 to 35 kt with gusts up to 45 kt and seas 15 to 20 ft at 15 seconds expected. For the second Hazardous Seas Warning, very steep and hazardous seas 16 to 20 ft at 19 seconds expected. * WHERE...For all waters beyond 10 nm from shore. * WHEN...For the Hazardous Seas Warning, until 1 AM PST Friday. For the Gale Warning, from 1 AM to 1 PM PST Friday. For the Hazardous Seas Warning, from 1 PM Friday to 4 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-356-291145- /O.EXT.KMFR.SE.W.0069.000000T0000Z-231230T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 235 PM PST Thu Dec 28 2023 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Very steep and hazardous seas of 15 to 18 ft at 15 to 16 seconds. * WHERE...For all waters within 10 nm from shore. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
833 WHUS76 KMFR 291006 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 206 AM PST Fri Dec 29 2023 PZZ370-376-300000- /O.EXT.KMFR.GL.W.0039.000000T0000Z-231230T0000Z/ /O.EXT.KMFR.SE.W.0070.231230T0000Z-231230T1200Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 206 AM PST Fri Dec 29 2023 ...GALE WARNING NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST SATURDAY... * WHAT...For the Gale Warning, southeast winds 25 to 35 kt with gusts up to 45 kt and seas 15 to 20 ft at 15 seconds expected. For the second Hazardous Seas Warning, very steep and hazardous seas 16 to 20 ft at 19 seconds expected. * WHERE...For all waters beyond 10 nm from shore. * WHEN...For the Gale Warning, until 4 PM PST this afternoon. For the Hazardous Seas Warning, from 4 PM this afternoon to 4 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-356-300000- /O.CON.KMFR.SE.W.0069.000000T0000Z-231230T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 206 AM PST Fri Dec 29 2023 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Very steep and hazardous seas of 15 to 18 ft at 15 to 16 seconds. * WHERE...For all waters within 10 nm from shore. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
542 WHUS76 KMFR 292259 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 259 PM PST Fri Dec 29 2023 PZZ370-376-301200- /O.CON.KMFR.GL.W.0039.000000T0000Z-231230T0000Z/ /O.EXT.KMFR.SE.W.0070.231230T0000Z-231230T0600Z/ /O.NEW.KMFR.SC.Y.0124.231230T0600Z-231231T1200Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 259 PM PST Fri Dec 29 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST SUNDAY... * WHAT...For the Gale Warning, south winds 30 to 35 kt with gusts up to 40 kt and seas 16 to 18 ft at 15 seconds. For the Hazardous Seas Warning, very steep and hazardous seas 12 to 17 ft at 14 seconds expected. For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 12 to 17 ft at 17 seconds expected. * WHERE...All areas. * WHEN...For the Gale Warning, until 4 PM PST this afternoon. For the Hazardous Seas Warning, until 10 PM PST this evening. For the Small Craft Advisory, from 10 PM this evening to 4 AM PST Sunday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-356-301200- /O.EXT.KMFR.SE.W.0069.000000T0000Z-231230T0600Z/ /O.NEW.KMFR.SC.Y.0124.231230T0600Z-231231T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 259 PM PST Fri Dec 29 2023 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST SUNDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 10 to 14 ft at 14 seconds. For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 11 to 16 ft at 17 seconds expected. * WHERE...All areas. * WHEN...For the Hazardous Seas Warning, until 10 PM PST this evening. For the Small Craft Advisory, from 10 PM this evening to 4 AM PST Sunday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Dec 28, 9:24 AM PST, 5 hours 11 minutes earlier.
Area forecast discussion, Dec 28, 9:24 AM PST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Medford OR
924 AM PST Thu Dec 28 2023
.DISCUSSION...An update is not necessary. A warm front is lifting
north over western Oregon this morning. This is producing isolated
light showers with a snow level around 7000 to 8000 feet. Winds
increase late today ahead of the next front. The front will bring
rain to the coast early Friday morning then the main frontal band
will follow Friday afternoon. This will weaken as it continues
across the area Friday night. A trough will bring another band of
rain to the coast late Friday night into Saturday morning, with
snow levels only dropping to 6000 feet. Rainfall amounts will be
highest for Curry, Josephine, and western and southern Siskiyou
counties at around a quarter of an inch to an inch.
Lingering showers Saturday will taper off into Saturday evening
with dry weather to follow through Monday night. Thus, valley low
clouds and fog are expected to be widespread, especially during
the night and morning hours and west of the Cascades from Sunday
into early Tuesday. A splitting system is likely Tuesday into
Tuesday night with light precipitation, again mainly for the
southwest portion of our area. The pattern looks to remain active
in the long term.
&&
.AVIATION...28/12Z TAFs...VFR conditions prevail across the region,
though widespread terrain obscurations continue. Light showers are
moving onshore along the coast near the Oregon/California border.
The showers will pick up again after sunrise. The region is in
between systems for the next 12 to 18 hours where we'll see a
relative lull in gusty winds. We are still expecting VFR conditions
with no reductions to visibilities or the development of low
clouds/fog. If any of these conditions were to develop, it would
likely be in the early morning hours just before sunrise and be
isolated and short lived. Gusty winds return this afternoon,
especially east of the Cascades, in the Shasta Valley, along the
higher terrain and into the southern end of the Rogue Valley. /BR-
y/Hermansen
&&
.MARINE...Updated 800 AM Thursday December 28, 2023...Waves of 20 to
25 feet at 16 to 17 seconds are expected to continue through this
evening as buoy observations show the large southwest swell has not
started to come down as quickly as first thought this morning. An
update was made to the forecast to increase the previous swell
height by 1-2 feet over the next 6 hours while we wait for new model
data to come in. Offshore winds today will create lighter wind
conditions within 10 nm today, but beyond that, winds will remain
gusty at around 30 kt. A Hazardous Seas Warning is in place through
5 PM this evening to reflect continuing dangerous conditions.
Strong southerly winds will return Friday afternoon. The chance for
gales beyond 40 nm is between 75 and 90 percent, while between 20
and 30 nm confidence in gales is around 30 to 50 percent. That is to
say that the area of highest confidence for gales includes areas
south of Cape Arago from 30 nm beyond shore. Overall, this gives
high confidence in upgrading the current gale watch to a warning, so
look for that update with this afternoon's forecast issuance.
Some amount of steep seas will continue through Saturday. Then, seas
will reach a minimum on Sunday, lingering into Monday. Then, there
is evidence to suggest another area of low pressure may approach the
region and bring more strong southerly winds and increasing swell
after Monday.
-Miles
&&
.BEACH HAZARDS...Updated 200 AM Thursday December 28, 2023...Large
breaking waves are expected to continue through at least today,
which will create dangerous conditions along and within the surf
zone, and could inundate beaches and low lying shorelines.
Increasing the hazards of these breaking waves is the occurrence of
King tides. These very high tides peaked early Monday but will
continue higher than normal through today. So far the tides have
come in 0.3' to 1.2' higher at Port Orford and Charleston
respectively. While there still likely won't be coastal flooding,
this does increase the chance just a little more; and so some low
lying areas especially around Coos Bay may see high water from tidal
overflow combined with the action of the high surf.
Regarding high surf, the high surf advisory has been upgraded to a
High Surf Warning through today. Large breaking waves of 20 to 25 ft
are expected through this afternoon. With the arrival of a very
heavy southwest swell, seas will build and this will lead to
dangerously large breaking waves of 25 to 35 ft into today. This
high surf action will increase the inundation of beaches and
increase the risk of beach erosion, especially when combined with
the effects of King tides. /BR-y/Hermansen
&&
.PREV DISCUSSION... /Issued 254 AM PST Thu Dec 28 2023/
DISCUSSION (Today through Wednesday)...
Overview:
There was a notable change to the forecast tonight, and that was to
include southern parts of Shasta Valley into a Wind Advisory that
already includes southern parts of Rogue Valley as well. Otherwise,
forecast is still on track for precipitation chances to increase
today and spread west to east across Southern Oregon and Northern
California. The biggest "winners" for rainfall amounts are likely to
be across parts of Curry and Siskiyou Counties. However, most areas
west of the Cascades have at least a chance at collecting some
precipitation. Outside of the Wind Advisory areas, not much in the
realm of impacts expected through this forecast at this time.
Further Details:
A stubborn upper level cut-off low which has consumed much of the
central CONUS this week is expected to finally push east over the
next couple days. However, the incoming H5 low from the Pacific will
still be diverted north/northeast, and this should limit impactful
rainfall amounts across the area--for the most part. When
precipitation and higher QPF amounts take hold of the area, snow
levels will be around ~7500 feet but dropping down to around ~5500
feet once QPF starts to drop off. This means impacts from snowfall
will be limited. Mt Shasta and the Trinity Alps should get the brunt
of the snowfall, but these areas where snowfall is expected are
mostly unpopulated so hazards are not expected at this time. QPF
amounts essentially end Saturday night into Sunday with very little
amounts expected over the land until Tuesday night. Snow levels
could drop down to around ~4000 feet Tuesday night, so we will need
to take a closer look at that over the coming days, but at this time
impacts from snowfall are expected to be limited at best during
that time frame.
Some of the higher resolution guidance is showing a decent pressure
gradient setting up across both the southern edge of the Rogue
Valley and the southern edge of Shasta Valley. The 925 mb winds are
also indicating gusty/windy conditions possible across these areas.
Additionally, the NBM is indicating ~70% probability for wind gusts
of 41 knots or greater. These all led to the conclusion of needing
to add Shasta Valley into the Wind Advisory today.
-Guerrero
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 7 PM this evening to 7 PM PST Friday for
ORZ026.
High Surf Warning until 10 PM PST this evening for ORZ021-022.
CA...Wind Advisory from 7 PM this evening to 7 PM PST Friday for
CAZ081-082.
PACIFIC COASTAL WATERS...Hazardous Seas Warning until 1 PM PST Friday
for PZZ350-356-370-376.
Gale Watch from late tonight through Friday afternoon for PZZ370-
376.
&&In the hours before
Local storm report, Dec 28, 10:04 AM PST, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
1004 AM PST Thu Dec 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM Coastal Flood Gold Beach 42.42N 124.42W
12/28/2023 Curry OR Local Official
Curry County Aquatic Safety officer reported
that the road of Airport Way was closed from
logs and water inundation. The location of
this LSR is approximate as the coastal
flooding occurred over a wide area.
&&
MCBThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 2:00 AM PST | Gale Watch | MFR | 13 hr | |
| Dec 28, 2:35 PM PST | Hazardous Seas Warning | MFR | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.